Texas, 2019Flooding in Texas, September 21, 2019
September 21, 2019 · NWS LUB · 2 events in 2 counties and zones
A very moist atmosphere combined with a strong upper level jet streak to create widespread rainfall and flooding in some locations on the Caprock. Precipitable water values were near record levels in part due to tropical moisture streaming over the region from Hurricane Lorena in the eastern Pacific Ocean.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist atmosphere combined with a strong upper level jet streak to create widespread rainfall and flooding in some locations on the Caprock. Precipitable water values were near record levels in part due to tropical moisture streaming over the region from Hurricane Lorena in the eastern Pacific Ocean. As a result, significant flooding was observed in Muleshoe (Bailey County) and Lubbock (Lubbock County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 21, 1:44 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 21, 1:44 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
244 PM CDT Sat Sep 21 2019
.DISCUSSION...
Light rain showers are continuing to push northeastward across the
southern South Plains and Rolling Plains early this afternoon. A few
showers with are producing moderate rainfall, mainly across the
southern South Plains. We should see an increase in
shower/thunderstorm coverage and intensity by mid to late afternoon
as the main lift driver, an upper trough across the western CONUS,
pushes further eastward bringing much of the tropical moisture
associated with hurricane Lorena northeastward into the region.
PWATs by mid to late afternoon will be approaching 2 inches across
much of the FA. While heavy rain showers will be widespread in
coverage, thunderstorm coverage should be much more limited today
due to moist adiabatic profile of the atmosphere which will limit
CAPE to roughly 1000 J/kg or less. This will not limit a potential
flooding threat as there will not be a lack in overall atmospheric
lift.
Shower/storm coverage will decrease from west to east tonight
through tomorrow afternoon as the upper trough moves across the
Northern Plains. A very weak frontal boundary will move in from the
north as the trough moves eastward and will help to further dry the
FA. Upper ridging will move in to replace upper troughing. This will
help warm temps back above seasonal averages by mid-week. The upper
low progged to move across southern California is still a go, but
models have changed their mind on where it will go. Global models
originally had the low push slowly eastward before being absorbed by
the main upper flow, but they have abandoned that idea with the
current 12z runs and now retrograde the upper low after making its
way to AZ. This could make for a drier forecast mid to late next
week if the pattern holds. There are hints of weaknesses pushing
ahead of the low and around the upper high that could provide a few
chances at convection so low end pops will be maintained in the
forecast.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for TXZ021>044.
&&
51
Hazardous weather outlook, Sep 21, 1:52 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
252 PM CDT Sat Sep 21 2019
TXZ021>044-221400-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
252 PM CDT Sat Sep 21 2019
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect through 7 AM Sunday Morning. Scattered
to numerous heavy showers and thunderstorms will continue through
tonight. Rainfall totals may approach 3 inches or more in a few
areas possibly leading to flash flooding. Street flooding may also
occur with any of the showers that develop. There will also be a
risk of wind gusts approaching 60 mph and hail near an inch
diameter from a few storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Locally heavy rain may continue for some areas Sunday along with
some threat for flooding.
In the hours before
Special weather statement, Sep 21, 2:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Lubbock TX
315 PM CDT Sat Sep 21 2019
TXZ021-027-028-212045-
Bailey TX-Parmer TX-Lamb TX-
315 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BAILEY...SOUTH CENTRAL
PARMER AND WEST CENTRAL LAMB COUNTIES UNTIL 345 PM CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Muleshoe, moving northeast at 20 mph.
Half inch hail, cloud to ground lightning, very heavy rain and wind
gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Muleshoe and Progress.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3417 10304 3437 10272 3414 10254 3394 10304
TIME...MOT...LOC 2014Z 237DEG 16KT 3414 10287
23
Flood, Bailey
- When
- September 21, 3:00 PM CST to 6:00 PM CST
- Where
- Bailey County, 1.62 mi WNW of Muleshoe to 1.88 mi S of Muleshoe
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 34.230, -102.755
Widespread rain and thunderstorms brought heavy rainfall which led to runoff. This caused significant street flooding in the city of Muleshoe which contributed to several vehicle wrecks.
Flood, Lubbock
- When
- September 21, 6:00 PM CST to 9:00 PM CST
- Where
- Lubbock County, 0.46 mi S of West Carlisle to 1.96 mi WNW of Lubbock Airpark
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.573, -101.950
Heavy rain due to thunderstorms caused significant runoff in the city of Lubbock. Minor street flooding was observed near Texas Tech University. The Lubbock Fire Department reported a water rescue in a playa lake near the intersection of 77th street and Interstate 27.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 21, 20191 death · 1 event
- Flash Flooding in Texas, September 21, 2019$50,000 · 2 events
- Tornadoes and Hail in Iowa, September 21 to 22, 2019$300 · 1 in hail · 30 events
- Tornadoes and Damaging Wind in Kansas, September 21, 2019$5,000 · EF1 · 4 events
- Hail and Damaging Winds in Nebraska, September 21, 20192 in hail · 11 events
- Rip Current in Florida, September 21, 20191 injured · 1 event
- Hail and Damaging Wind in Minnesota, September 21, 20191.75 in hail · 9 events
- Hail and Damaging Winds in Kansas, September 21, 20191.75 in hail · 6 events
- Hail and Damaging Wind in Nebraska, September 21 to 22, 2019$1,000 · 1 in hail · 4 events
- Flooding and Hail in Texas, September 21, 20190.75 in hail · 3 events
- Hail and Damaging Wind in North Dakota, September 21, 20191 in hail · 3 events
- Hail in Iowa, September 21, 20191 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849504, 849507.